Also, what about exercise during the month before your period-- would that have any effect on the amount of bleeding when you get your period?
Not that I know of.
How about exercise during your period---I've heard that lessens cramps, but could cause heavier bleeding. Can exercise make the bleeding heavier or is it better to be active?
Exercise lessens the pain of cramps by producing endorphins which is a natural painkiller. I don't think exercise increases or decreases flow.
Last question (phew!) is about Depoprovera®. I heard that it often causes amenorrhea because it stops you from ovulating so therefore, your uterus eventually gets used to no egg being released and stops building up the lining in preparation for fertilization. Makes sense, but you don't ovulate on BC Pills, either, so why don't they also cause amenorrhea??
With DepoProvera® (progestin) the blood level of progestin is always present. It counteracts any body estrogen stimulation of the endometrium and thus growth. Therefore endometrium doesn't grow and the level of progesterone never drops to allow a withdrawal bleed. (Actually it's not that perfect, only about 65% of women have no bleeding on DepoProvera®.)
With birth control pills, you have a progestin withdrawal (the seven days of placebo/non hormonal pills) to allow sloughing of what endometrium is present as well as allowing 7 days of your body's natural estrogen to stimulate some uterine lining growth.
If you were to take birth control pills continuously, as we sometimes prescribe for women with endometriosis, you would have little or no bleeding also.
You may want to discuss with your doctor a regimen in which you are only off the active pills for 4 days instead of 7 days. That might help decrease the flow and cramps you have on the first few days.
Of course that will alter when your period comes each month unless you lengthen each cycle by three days which you could do.